Hail, Erie
- When
- August 11, 1:15 PM EST
- Where
- Erie County, 1 mi SE of Sandusky
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 41.440, -82.706
Penny size hail was observed.
A cold front pushed through the area during the afternoon hours of the 11th. Scattered showers and thunderstorms developed along the cold front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
A cold front pushed through the area during the afternoon hours of the 11th. Scattered showers and thunderstorms developed along the cold front. Several of the thunderstorms became severe during the late afternoon and evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 11, 12:48 PM EST, 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 148 PM EDT TUE AUG 11 2009 .SYNOPSIS... COLD FRONT STILL WELL NORTHWEST OF THE FORECAST AREA THIS MORNING AND WARM TROPICAL AIR CONTINUES TO REMAIN PRESENT OVER THE REGION IN SOUTH TO SOUTHWEST FLOW. THE COLD FRONT IS PROGGED TO MOVE SLOWLY EAST ACROSS THE AREA EARLY THIS AFTERNOON. HIGH PRESSURE WILL GRADUALLY MOVE EAST TOWARD THE REGION OVER THE NEXT COUPLE DAYS. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... UPDATED TO MAKE SOUTHERN 2/3 OF FORECAST AREA LIKELY POPS VICE JUST A CHANCE. FRONT SOUTH OF A BUF TO TOL LINE AND BUFKIT SHOWS INVERSION BREAKING AROUND NOW. WITH LIFTED INDEX BETWEEN -3 AND -5 AND CAPES IN EXCESS OF 1000 J/KG SO SHOULD BE ENOUGH LIFT AND INSTABILITY TO KICK OFF TSRA. MOTHER NATURE HAS DECIDED THAT WE HAVE SUFFERED LONG ENOUGH WITH OUR SPRING AND FALL LIKE WEATHER ALL SUMMER THAT WE DESERVE A BIT MORE SUMMER WEATHER FOR A WHILE. THE TROPICAL AIR MASS REMAINS PRESENT OVER THE FORECAST AREA AS THE COLD FRONT CONTINUES TO LINGER WELL NORTHWEST OF THE AREA. THE COLD FRONT IS PROGGED TO MOVE SOUTHEAST INTO THE REGION THIS AFTERNOON AND HAS THE POTENTIAL TO BE THE FOCUS FOR MORE SEVERE THUNDERSTORMS. DEW POINTS ARE IN THE UPPER 60S TO LOWER 70S STILL WITH MOIST AIR MASS. THIS IN COMBINATION WITH STILL WARM TEMPERATURES ACROSS THE AREA...WE COULD BECOME SOMEWHAT UNSTABLE THIS AFTERNOON AHEAD OF THE COLD FRONT. ALTHOUGH...IT APPEARS THE STORM PREDICTION CENTER THINKS ANY STORMS THAT DO BECOME SEVERE WILL BE MARGINAL. DUE TO MINIMAL THREAT...I WILL NOT BE MENTIONING ANY SEVERE THUNDERSTORM THREAT IN THE ZONE FORECASTS BUT WILL MAKE MENTION OF THE POSSIBILITY IN THE HAZARDOUS WEATHER OUTLOOK. 850 MB TEMPERATURES QUITE A BIT COOLER THAN YESTERDAY SO WILL BE DROPPING TEMPERATURES BACK SEVERAL DEGREES FOR HIGHS TODAY. TEMPERATURES DURING THE DAY ARE EXPECTED TO BE IN THE MIDDLE 80S IN THE WEST AND LOWER 80S TO UPPER 70S IN THE EAST. && .SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/... NOT TOO MUCH TO TALK ABOUT IN THE SHORT TERM PERIODS AS FAIR WEATHER RETURNS TO THE FORECAST AREA OVER THE NEXT SEVERAL DAYS. LINGERING SHOWER ACTIVITY WILL PULL SOUTHEAST OF THE AREA TONIGHT AND BRING AN END TO THE PRECIPITATION THREAT. HIGH PRESSURE WILL FINALLY BUILD EAST INTO THE REGION LATER TONIGHT INTO THE MIDDLE OF THE WEEK. AS THE SAYING GOES...BIG BUBBLE NO TROUBLE. WEAK COOL AIR ADVECTION WILL TAKE PLACE TOMORROW BUT AS HIGH MOVES CLOSER TO THE AREA...AIR MASS WILL BEGIN TO MODIFY AND HEAT UP ONCE AGAIN. WE ARE LOOKING AT TEMPERATURES CLIMBING BACK INTO THE LOWER TO MIDDLE 80S BY THURSDAY AND BACK TO THE MIDDLE AND UPPER 80S BY FRIDAY. OVERNIGHT LOWS WILL NOT SUFFER TOO MUCH BUT WILL MAKE IT MORE COMFORTABLE FOR SLEEPING AS THEY DROP BACK INTO THE LOWER 60S BY THURSDAY AND FRIDAY MORNING. && .LONG TERM /SATURDAY THROUGH MONDAY/... THE HIGH PRESSURE AREA STARTS MOVING EAST OVER THE WEEKEND. IN THE RETURN FLOW WILL BE SOME MOISTURE AND SHORT WAVES. THE GFS AND ECMWF AGREE. AT THIS TIME WILL JUST KEEP SUNDAY AND MONDAY A 20 PERCENT CHANCE UNTIL THINGS SEEM TO BE CONSISTENT. TEMPERATURES WILL BE ABOVE NORMAL. GRIDDED MOS SEEMS GOOD. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... CONVECTION CONTINUES TO DEVELOP ALONG SEVERAL BOUNDARIES ACROSS THE REGION. MOST CONCERN WILL BE WITH THE THUNDERSTORMS LOCATED OVER NW OHIO AHEAD OF A COLD FRONT THAT IS SLOWLY MOVING SOUTHWARD. WINDS WILL VARY IN THE CONVECTION BUT WILL GRADUALLY BECOME NORTH IN THE WAKE OF THE FRONT/CONVECTION. WILL THEN HAVE TO WATCH FOR FOG...ESPECIALLY WHERE RAIN OCCURS. WILL SEE SOME IFR/MVFR CONDITIONS WITH THE FOG IN THE MORNING. .OUTLOOK...MAINLY VFR...EXCEPT SOME LOCAL MVFR BR IN THE AM. && .MARINE... COLD FRONT WILL MOVE ACROSS THE LAKE BY EARLY AFTERNOON. NOT THAT MUCH WIND ASSOCIATED WITH IT. ONCE THE FRONT MOVES THROUGH THE SCATTERED SHOWERS AND THUNDERSTORMS WILL END. FOR WEDNESDAY AND THURSDAY WITH HIGH PRESSURE BUILDING IN FROM THE NORTH A NORTHEAST FLOW. THE FLOW WILL BE LIGHT AND THAT SHOULD KEEP WAVES AND WIND UNDER SMALL CRAFT ADVISORY CRITERIA. THE HIGH WILL MOVE EAST OF THE REGION FOR THE WEEKEND WITH THE FLOW REMAINING LIGHT AND EAST TO SOUTHEAST. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...LOMBARDY NEAR TERM...DJB SHORT TERM...LOMBARDY LONG TERM...KIELTYKA AVIATION...MULLEN MARINE...KIELTYKA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 411 AM EDT TUE AUG 11 2009 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-120815- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD- OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND- HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD- RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX- ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA- 411 AM EDT TUE AUG 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. A COLD FRONT WILL MOVE EAST ACROSS THE REGION AND CAUSE THUNDERSTORMS TO DEVELOP. THERE IS THE POSSIBILITY THAT SOME OF THE THUNDERSTORMS THAT DEVELOP THIS AFTERNOON WILL BE SEVERE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. LOMBARDY
The Cleveland radar (KCLE), 71 km away, was scanning. The volume nearest the first event began at 18:13 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Penny size hail was observed.
Penny size hail was observed.
Utility poles, power lines, and a tree was reported down throughout western portions of the county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2009Every state in 2009This day in weather historyWarnings in Ohio, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194922, 194912, 194913.